Numbness

Having finished chemo in February ( etopisde and cisplatin ) I am now suffering with numbness in my hands and feet. It is getting gradually worse and now I can’t feel my fingers or feet hardly at all. Have tried talking to my GP who doesn’t seem to want to know. I had to ask for blood tests to be done and she agreed reluctantly. If I call the chemo unit they tell me to ring my GP, my Gp  tells me to get in touch with the chemo people. Could anyone give me any advise, is this permanent or will it get better ? I don’t know what to do next, am considering acupuncture. Thankyou.

  • Thanks for getting in touch during what sounds like a frustrating time for you just now.

    I’m sorry to read about the symptoms you have been experiencing. Both etoposide and cisplatin have the potential to cause changes in sensation in the hands and feet, known as peripheral neuropathy . We can’t say for sure this if is what you have, only someone who is able to assess you can.

    For most chemotherapy related peripheral neuropathy doesn’t tend to worsen after treatment stops, and there is often a gradual improvement. Platinum-based drugs like cisplatin can sometimes cause what is known as a coasting phenomena, Symptoms may worsen a few months after treatment ends, though some people report this to continue up till 12 months.

    The benefit of acupuncture to help treat the symptoms is unclear and there have been mixed results about its use. We wouldn’t recommend trying this with out advice from your hospital team first.

    Being sent back and forward between you GP and chemo unit sounds despairing. Have you been able to speak with your consultant or nurse specialist, if you have one? If not, it’s important to speak to them, as they will be your key contacts. If you feel you’re still not getting anywhere it may be helpful to speak with the patient advice service at the hospital you attend, this is also known as the feedback team. They will hopefully help get some resolution for who should be managing this.

    It may still be early days, though I appreciate It might not feel that way for you just now. With time you might find that there will be a gradual improvement. However, as you will see in the link above there are different measures that can be taken to help with the symptoms, it’s really about finding the one that’s best for you.

    I hope you get some relief soon, and in the meantime if we can help further please don’t hesitate to get back in touch

    Take care, Linda (Cancer Information Nurse Specialist)